MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC KYPHON V OSTEO INTRODUCER 13GA TROCAR/BEVEL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

MEDTRONIC SOFAMOR DANEK USA, INC KYPHON V OSTEO INTRODUCER 13GA TROCAR/BEVEL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number VPT13D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 01/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product was not returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient underwent vertebroplasty at t11 due to hemangioma at t11/t12.During the surgery, the 13g trocar handle broke off the inner stylet, leaving the inner stylet (within the working cannula) and working cannula stuck in the patient¿s pedicle.After about 10 minutes of troubleshooting and counterforce from tech and nurses holding the patient down on the table, the surgeon was able to remove the needle from the patient.The doctor then decided to leave the t11 level untreated, and treated the t12 level with another kit to complete the case.The surgeon was unable to complete vertebroasty at t11 level due to trocar handle breaking off the working cannula and unable to access vertebral body.There was a delay of more than 60 minutes as a result in the procedure.No complication to the patient was reported as a result of procedure not being performed at t11.
 
Additional Manufacturer Narrative
Product analysis: the kit was returned with one handle separated from the metal tube/shaft.A visual inspection of the returned product revealed that the proximal flare and notch were missing, knurl looked light.Among the returned items, insert was included, but not the handle, no cement observed in cannula id.The proximal id was mostly/fully occluded with dried blood.Multiple crimped areas were observed, likely from secondary tool (e.G., kochers) to remove insert from vb(vertebral body).If information is provided in the future, a supplemental report will be issued.

Brand Name
KYPHON V OSTEO INTRODUCER 13GA TROCAR/BEVEL
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key7272960
Report Number1030489-2018-00233
Device Sequence Number1133344
Product Code LXH
UDI-Device Identifier00643169637481
UDI-Public00643169637481
Combination Product (Y/N)N
Initial Reporter StateWY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/21/2019
Device Catalogue NumberVPT13D
Device Lot NumberWI501738
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2018
Initial Date Received by Manufacturer 01/29/2018
Supplement Date Received by Manufacturer04/30/2018
Initial Report FDA Received Date02/15/2018
Supplement Report FDA Received Date05/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age35 YR